Texas, 2012Flash Flood and Hail in Texas, July 18, 2012
July 18, 2012 · NWS EWX · 7 events in 4 counties and zones
A mid to upper level easterly wave moved through Texas and combined with a conditionally unstable atmosphere to produce thunderstorms. Some of these storms produced heavy rain leading to flash flooding along with large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid to upper level easterly wave moved through Texas and combined with a conditionally unstable atmosphere to produce thunderstorms. Some of these storms produced heavy rain leading to flash flooding along with large hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 18, 1:57 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 18, 1:57 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
257 PM CDT WED JUL 18 2012
.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
MAINLY ACROSS AREAS SOUTH AND WEST OF A LINE FROM KERRVILLE TO SAN
ANTONIO TO LA GRANGE (OR ROUGHLY I-10)...BUT A FEW STORMS COULD
REACH AREAS FURTHER NORTH. CONVECTION WILL WANE WITH THE LOSS OF
DAYTIME HEATING...BUT STILL ANTICIPATE SOME SHOWERS AND THUNDERSTORMS
TO LINGER ACROSS THE RIO GRANDE PLAINS OVERNIGHT AS THE UPPER LOW
CURRENTLY PARKED OVER THE MEXICAN STATE OF COAHUILA SLOWLY
CONTINUES WESTWARD.
EVEN THOUGH THE LOW WILL CONTINUE MOVING AWAY FROM TEXAS...ITS
BROADER CIRCULATION WILL KEEP ADVECTING GULF MOISTURE INTO SOUTH
CENTRAL TEXAS THURSDAY. BOTH THE NAM AND THE GFS INDICATE PRECIPITABLE
WATER VALUES OF CLOSE TO 1.5 INCHES ACROSS THE HILL COUNTRY...AND
REACHING 1.9-2 INCHES ACROSS OUR SOUTHERN TIER OF COUNTY AND ALONG
THE RIO GRANDE. ANOTHER ROUND OF DIURNALLY-ENHANCED SHOWERS AND
THUNDERSTORMS IS EXPECTED THURSDAY...GENERALLY ACROSS MOST OF THE
CWA ASIDE FROM OUR NORTHEASTERN TIER OF COUNTIES. ADDITIONALLY...WITH
THE AFOREMENTIONED PW VALUES STILL RUNNING 75 PERCENT ABOVE
NORMAL...SOME HEAVY DOWNPOURS CAN BE EXPECTED.
AS THE UPPER LOW PUSHES FURTHER WEST AND WEAKENS...UPPER RIDGING WILL
BUILD IN FROM THE NORTH ON FRIDAY PUTTING AN END TO CHANCES FOR
RAIN. FOR THE REMAINDER OF THE FORECAST PERIOD...WE WILL GENERALLY
BE ON THE SOUTHERN PERIPHERY OF THE UPPER RIDGE SPREAD ACROSS THE
CENTRAL PLAINS. THE INCREASING UPPER LEVEL STABILITY WILL ENABLE A
WARMING TREND OF AFTERNOON HIGHS...WITH TEMPERATURES RETURNING TO
THE MID/UPPER 90S ACROSS MUCH OF THE REGION (TRIPLE-DIGITS ACROSS
THE RIO GRANDE PLAINS) FOR THE WEEKEND. THE WARM AND DRY PATTERN
WILL PERSIST INTO EARLY NEXT WEEK. 12Z RUN OF THE MID/LONG RANGE
MODELS CONTINUE TO SHOW FAIR CONSENSUS WITH DEEPER MOISTURE
SNEAKING INTO EASTERN PORTIONS OF THE CWA AND POTENTIALLY THE
RETURN OF CHANCES FOR RAIN. FOR NOW HAVE GONE WITH MENTIONABLE
POPS RETURNING TO OUR EASTERN TIER OF COUNTIES DURING THE
AFTERNOON HOURS TUES/WEDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 75 96 75 98 75 / 10 10 - - -
AUSTIN BERGSTROM INTL AIRPORT 73 94 72 96 72 / 10 10 - - -
NEW BRAUNFELS MUNI AIRPORT 74 94 73 95 72 / 20 10 10 - -
BURNET MUNI AIRPORT 74 94 74 96 74 / - - - - -
DEL RIO INTL AIRPORT 77 95 77 99 77 / 50 20 20 - 0
GEORGETOWN MUNI AIRPORT 73 96 74 96 74 / - - - - -
HONDO MUNI AIRPORT 74 95 72 96 73 / 30 20 10 - 0
SAN MARCOS MUNI AIRPORT 72 94 72 95 72 / 10 10 10 - -
LA GRANGE - FAYETTE REGIONAL 73 93 73 94 74 / 20 20 10 - -
SAN ANTONIO INTL AIRPORT 76 94 75 95 75 / 30 20 10 - -
STINSON MUNI AIRPORT 75 95 74 96 74 / 30 20 10 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...25
Hazardous weather outlook, Jul 18, 4:07 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CDT WED JUL 18 2012
TXZ171>173-183>194-202>209-217>225-228-191015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
507 AM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 18, 2:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL SAN ANTONIO 29.46N 98.51W
07/18/2012 M0.25 INCH BEXAR TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1200416
CVPLocal storm report, Jul 18, 2:27 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HEAVY RAIN 2 SE LEON VALLEY 29.47N 98.59W
07/18/2012 M1.20 INCH BEXAR TX COCORAHS
RAINFALL IN PAST 40 MINUTES
&&
EVENT NUMBER EWX1200417
CVPLocal storm report, Jul 18, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL SAN ANTONIO 29.46N 98.51W
07/18/2012 M0.25 INCH BEXAR TX TRAINED SPOTTER
ON BLANCO ROAD JUST SOUTH OF LOOP 1604
&&
EVENT NUMBER EWX1200418
CVPEvent by event
3 hail, 2 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Bexar
- When
- July 18, 3:30 PM CST
- Where
- Bexar County, 1.42 mi NNW of San Antonio to 1.19 mi ESE of Woodlawn Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.439, -98.500
Thunderstorms produced heavy rain that caused flash flooding on Flores St requiring a high water rescue by law enforcement personnel.
Hail, Uvalde
- When
- July 18, 4:34 PM CST
- Where
- Uvalde County, 1.21 mi E of Uvalde
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.220, -99.780
Hail, Uvalde
- When
- July 18, 4:43 PM CST
- Where
- Uvalde County, 1.21 mi E of Uvalde
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 29.220, -99.780
A thunderstorm produced golf ball size hail that broke windows at the Uvalde Memorial Hospital.
Thunderstorm Wind, Uvalde
- When
- July 18, 4:50 PM CST
- Where
- Uvalde County, 1.21 mi E of Uvalde
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.220, -99.780
A thunderstorm produced wind gusts estimated at 58 mph that blew down trees and caused power outages in Uvalde.
Hail, Uvalde
- When
- July 18, 4:50 PM CST
- Where
- Uvalde County, 1.21 mi E of Uvalde
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.220, -99.780
Funnel Cloud, Zavala
- When
- July 18, 5:00 PM CST
- Where
- Zavala County, 7.85 mi W of A B Jct
- Reported by
- Law Enforcement
- Coordinates
- 29.080, -100.000
A thunderstorm produced a funnel cloud approximately 13 miles NW of La Pryor.
Thunderstorm Wind, Maverick
- When
- July 18, 6:00 PM CST
- Where
- Maverick County, 0.92 mi SE of Eagle Pass
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Other Federal Agency
- Coordinates
- 28.710, -100.490
A thunderstorm produced wind gusts estimated at 45 mph that broke several 3-4 inch diameter tree branches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397438, 397439, 397441, 397445, 397446, 397449, 397451.